Missouri, 2023Damaging Winds in Missouri, September 4, 2023
September 4, 2023 · NWS LSX · 2 events in 2 counties and zones
A marginally severe environment resulted in generally disorganized scattered convection in the late afternoon. A weak convective line and separate cell produced severe wind gusts and isolated damage in portions of southeast and east central Missouri, respectively.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A marginally severe environment resulted in generally disorganized scattered convection in the late afternoon. A weak convective line and separate cell produced severe wind gusts and isolated damage in portions of southeast and east central Missouri, respectively.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Sep 4, 1:54 PM CST, 2 hours 51 minutes earlier.
Area forecast discussion, Sep 4, 1:54 PM CST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
254 PM CDT Mon Sep 4 2023
.SHORT TERM... (Through Late Tuesday Afternoon)
Issued at 253 PM CDT Mon Sep 4 2023
Key Messages:
1) Isolated-widely scattered convection will continue into the early
evening before largely dissipating. While some storms may be
strong, they are not expected to be severe.
2) Tuesday will be another hot and humid day with heat index
readings between 95 and 100 degrees. Scattered thunderstorms will
also be possible.
3) A cold front will move through the area on Wednesday with another
chance for rain. The remainder of the week into the weekend will be
cooler with near normal temperatures.
Isolated to widely scattered showers and thunderstorms have
developed this afternoon as an upper level low moves into southwest
Missouri/northwest Arkansas. This convection will continue into the
early evening as the low drifts northeast and opens up...finally
becoming absorbed into the mean flow aloft tomorrow. The SPC
mesoanalysis is showing around 2500 J/Kg MLCAPE this afternoon, but
the deep layer shear is only 15-20kts. While some storms could
briefly be strong, storms capable of producing 60 mph winds and 1
inch or larger hail seem unlikely at this time. The storms should
weaken and largely dissipate by 02-03Z. Some weak, isolated
convection may linger over southeast Missouri forced by mid-level
vertical motion and upper level divergence out ahead of the low.
Tuesday continues to look hot and humid, with well above normal
temperatures and heat index readings between 95 and 100 degrees. It
looks like scattered convection could redevelop in the morning due
to weak to moderate low level moisture convergence, and continuing
upward vertical motion as the base of the now open short wave swings
through the Mid Mississippi Valley. ~2500 J/Kg MLCAPE provides
potential for strong convection once again, but the weak shear will
once again be the limiting factor for storms to reach severe
strength. The shear does strengthen later in the afternoon, but by
then most of the forcing looks like it will be east of the area.
Carney
.LONG TERM... (Tuesday Night through Next Monday)
Issued at 253 PM CDT Mon Sep 4 2023
Guidance shows the short wave which is currently moving through
Idaho/Montana moving into the Midwest on Wednesday morning. The
surface reflection of the wave is forecast to be over Wisconsin at
12Z Wednesday with a trailing cold front dipping through the Mid
Mississippi Valley into the southeast Plains. Models agree well on
the position of the wave Wednesday morning, although there are
differences on timing the FROPA through our area. Faster solutions
have the front moving into eastern Illinois by 12-15Z, while slower
models show the front lagging back into central Missouri at that
time. This means the difference between a cooler and drier, or
warmer and stormier forecast for Wednesday. The LREF favors the
latter with the 1st and 3rd quartile CAPE hinting that the front
will be extending from near Chicago south-southeast through central
Illinois into the St. Louis Metro area and continuing southeast to
near Springfield Missouri. This lends more confidence to the slower
NAM and ECMWF solutions; and the current warmer forecast with 20-40
PoPs on Wednesday extending from southeast Missouri into southwest
and south central Illinois still looks good.
The pattern becomes more amplified toward the end of the week with a
long wave trough over the eastern U.S. and a strong ridge over the
west. The trough to our east locks relatively cool high pressure in
across the Midwest and Great Lakes, and current indications are that
this pattern won't break until sometime next week. There may be
some lingering convection Thursday/Thursday night as the tail end of
the front waves back to the north over parts of west/central
Missouri. Otherwise, the high should keep us dry with near normal
temperatures through the weekend.
Carney
&&
.AVIATION... (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1242 PM CDT Mon Sep 4 2023
Widely scattered showers and thunderstorms are possible this
afternoon into early evening, primarily across southeast and east
central Missouri into southwest and south central Illinois. Most
of this convection should dissipate within an hour or two of
sunset...though a few showers may linger or redevelop overnight.
Otherwise, VFR flight conditions will prevail outside of
thunderstorms. Gusty south-southwest flow will weaken and turn to
the southeast overnight, and then restrengthen from the south
Tuesday morning.
Carney
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, Sep 4, 1:55 PM CST, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
255 PM CDT Mon Sep 4 2023
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-052000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
255 PM CDT Mon Sep 4 2023
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Tonight.
Isolated to scattered thunderstorms are expected today over parts of
the area into the early evening. A few storms may linger into the
overnight hours.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a chance of thunderstorms across portions of the area
Tuesday through Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Carney
Thunderstorm Wind, St. Francois
- When
- September 4, 4:45 PM CST to 5:05 PM CST
- Where
- St. Francois County, 0.67 mi WNW of Farmington
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 37.783, -90.432
Multiple sources including the public and amateur radio operators reported estimated 60mph wind gusts in the Farmington area. Only minor tree damage was noted from the gusts.
Thunderstorm Wind, Warren
- When
- September 4, 5:10 PM CST to 5:20 PM CST
- Where
- Warren County, 2.89 mi NW of Pendleton
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 38.850, -91.268
One cell amidst a group of disorganized convection produced wind gusts strong enough to bring down multiple power poles along I-70 very near the Montgomery and Warren county line.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Dakota, September 4, 2023$367,000 · 1.25 in hail · 23 events
- Hail and Damaging Winds in Missouri, September 4, 2023$120,000 · 57 kt wind · 13 events
- Flash Flooding in Louisiana, September 4, 2023$60,000 · 14 events
- Wildfire in Oklahoma, September 4 to 5, 2023$95,000 · 1 event
- Heat in Texas, September 4 to 6, 202329 events
- Hail and Damaging Winds in South Dakota, September 4, 20231.75 in hail · 13 events
- Hail and Damaging Winds in South Dakota, September 4, 20231.25 in hail · 10 events
- High Wind in Wyoming, September 4, 202368 kt wind · 7 events
- Damaging Winds in Minnesota, September 4 to 5, 202369 kt wind · 7 events
- Damaging Winds in South Dakota, September 4, 202361 kt wind · 4 events
- Hail in Nebraska, September 4, 20231.5 in hail · 2 events
- Hail and Damaging Wind in Montana, September 4, 20231 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1148661, 1148663.